Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Has hypothyroidism and diabetes. Diagnosed with osteoarthritis. Has knee pain and swelling ankle. Help?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
My mom is 54 yr old. She has hypothyroidism and diabetes. She is taking medicine for these. She was diagnosed to have osteoarthritis on both the sacrosiliac joints (hip). She has left knee pain, frequently. She had ankle swelling and it persisted for nearly 10+ days, with severe pain around ankle. We had blood tests and the results are

Anti-Cyclic Citrulinated Peptide (CCP-Ab) : 8.2 U/ml (<10: NEGATIVE, >10: POSITIVE)
C Reactive Protein (CRP): 4.7 mg/L (Adults: <5)
Rheumatoid Factor : 8.8 IU/ml (<15)
ESR (1 hr) : 23 mm (Women: 05 - 15)

CRP was around 8.2, when we tested 45 days ago, RA factor was 3.5 at the same time. Thus, one has decreased while the other has increased. We were told CRP above 3 is XXXXXXX and similarly positive RA factor, with ESR. Is she having rheumatoid arthritis? She has ESR above normal in the last 3 tests. even CRP and RA factor has been fluctuating but at the upper limits.
Her uric acid level is 4.7 mg/dl (Women: 2.6 - 6.0)
Urea : 27.9 mg/dl (Women >50: 21 - 43)
Creatinine : 0.8 mg/dl (Women : 0.5 - 0.9)
Posted Sun, 21 Jul 2013 in Lupus
Answered by Dr. Divya Agarwal 1 hour later

I have gone through your problems and reports.
IT seems likely that your mother is suffering from osteoarthritis of the sacro iliac joints, hips and ankles.
however before we confirm that, it is essential to rule out a condition called spondyloarthropathy and for that she needs to undergo a blood test called HLA b27.

RA is ruled out as her RF and anticcp is negative. also we dont need to repeat these tests as the titers may vary a little but not substantially and they are basically negative.
the esr and crp are also low. esr<30 and crp<10 are normal in inflammatory conditions.

In these conditions we generally advise pain releiving measures like physiotherpy, exercises, local therapies like gel application, heat application, paracetamol, and NSAIDs should be kept to a minimum in view of her kidney problem.

Your further queries are invited.
Above answer was peer-reviewed by
Follow-up: Has hypothyroidism and diabetes. Diagnosed with osteoarthritis. Has knee pain and swelling ankle. Help? 8 hours later
Thanks for the response.. Could this be a sign of gout? So, is it for sure that she will not get rheumatoid arthritis, in future? Another doctor said she is more likely to get in future, with the trend: ESR, CRP, RA factor has been at higher ranges (like quoted in my note above) for the last 3 reports.

Would wearing knee/elbow band/support help?
How many times should we have her joints massaged?
Answered by Dr. Divya Agarwal 2 hours later

There is very, very remote chances of either gout or RA. Infact I would say that there is no chance of Gout or RA as the symptoms and reports do not corroborate. So I don't think you need to be worried about.

She can definitely use supports for her joints if she feels better with it; even better if she uses one that is advised by the physiotherapist.

Massage gives some subjective relief, so there is no hard and fast regimen to the same, it may be done periodically or as and when required.

Hope I have answered all your questions. If all your queries are answered, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor